|Weakness and digestive problems
Apr 11, 2001
I have been on Combivir and Viracept for over a year and a half. In the last few months, I have experienced weakness in my arms and legs, sometimes severe. I am often overcome with fatigue associated with an onset of indigestion. On occasion my heart rate is increased and I become very warm. This lasts for about 45 minutes, and go away faster if I lie down. My heart and blood pressure are fine. My doctor took me off my medications for a month to see if it was caused by the combivir or viracept, but my episodes continued. So he put me back on my medications. Do you have any suggestions to what might cause my symptons? I am especially curious as to what tests you would run, esspecially related to my HIV infection and my current medications. Thank you for your Time.
Response from Dr. Boyle
Fatigue and a feeling of weakness are two of the most bothersome problems patients with HIV encounter. I presume your physical exam and labs (including CD4 and viral load) are OK since you don't mention them, but common problems which cause your symptoms include HIV itself, medications (especially AZT-a component of Combivir), endocrine problems (especially thyroid or gonadal disorders), psychiatric disorders (especially depression), and anemia (again associated with AZT). The problem could also be cardiac, neurologic or rheumatologic in origin, although you don't give enough history to evaluate that. If your doctor has already evaluated all of these things and they are normal, I would work on symptom control or try another antiretroviral regimen. Good Luck.
Possible causes of anxiety and agitation
Floaters and early infection of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.